1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

B12

Discussion in 'Ask A Question' started by lanzlady, Oct 4, 2010.

  1. lanzlady

    lanzlady · Well-Known Member

    Messages:
    56
    Likes Received:
    0
    Trophy Points:
    26
    What are the symptoms of deficiency of vitamin B12 please?


    Many thanks
     
  2. Bigglesworth

    Bigglesworth · Well-Known Member

    Messages:
    45
    Likes Received:
    0
    Trophy Points:
    26
    "Vitamin B12 is needed by all cells of the body in order to allow them to multiply. A shortage of vitamin B12 mainly affects red blood cells, because millions need be made every minute. A lack of red blood cells can lead to anaemia. The common symptoms of anaemia are tiredness, shortness of breath and palpitations.

    There is also a type of B12 deficiency anaemia caused by lack of intrinsic factor. This is called pernicious anaemia. A shortage of intrinsic factor means that B12 cannot be absorbed properly. Pernicious anaemia has the same symptoms as anaemia, including tiredness, shortness of breath and fatigue. Other symptoms of anaemia can include:

    * soreness of the tongue,
    * loss of weight,
    * pale skin, often with a lemon tint,
    * intermittent diarrhoea,
    * menstrual problems, and
    * poor resistance to infections.

    If the deficiency goes on too long, the nervous system is liable to be affected, causing:

    * tingling of the fingers and toes,
    * muscle weakness,
    * staggering,
    * tenderness in the calves, and
    * confusion."
     
  3. ))Denise((

    ))Denise(( Type 2 · Well-Known Member

    Messages:
    1,579
    Likes Received:
    496
    Trophy Points:
    123
    There is a good explanation of Vitamin B12 deficiency on Net Doctor http://www.netdoctor.co.uk/diseases/fac ... miab12.htm

    It can cause peripheral neuropathy which can be confused with peripheral neuropathy caused by diabetes.

    You have to be quite deficient before you can get treated in the UK, much lower than if you lived in Holand or Japan.

    Hope this helps
     
  4. lanzlady

    lanzlady · Well-Known Member

    Messages:
    56
    Likes Received:
    0
    Trophy Points:
    26
    Thankyou I seem to have the tingle of fingers and toes tenderness in the calves
    but aslo like my muscles jerking on their own (all over my body) Im not on medication and it only started after I cut out
    foods which I used to have strange!!!!!!!!!
     
  5. DazG

    DazG · Well-Known Member

    Messages:
    224
    Likes Received:
    5
    Trophy Points:
    38
    Do you take any other medication?

    I have been using Nexium for 8 years and I had a B12 deficiency, it was pretty bad, I had the pins and needles in hands and feet, pain in my calfs, sore tongue, palpitations, numbness, my head was a mess and I had no idea what I was doing most of the time, I also stumbled a lot.

    Maybe ask your doctor for a blood test.
     
  6. lanzlady

    lanzlady · Well-Known Member

    Messages:
    56
    Likes Received:
    0
    Trophy Points:
    26
    Hi DazG,

    I take Lostartan (100mg ) & 2.5mg bendroflumethiazide for BP lostartan was increased by 50mg 8 months ago that is when I felt calf pain not sure if connected going for flu jab tomorrow so maybe ask the Doc I really don't want to incase it is more bad news.

    Regards,
    Lanzlady
     
  7. DazG

    DazG · Well-Known Member

    Messages:
    224
    Likes Received:
    5
    Trophy Points:
    38
    With the tingling in fingers and toes you would usually get pain with it, I also had a pain in my left shoulder that felt like it was broken, id say it doesnt sound a lot like a b12 problem, but if you have cut stuff out of your diet it could be another type of vit deficiency possibly. Always ask your doctor, most things can be sorted easily once you know what they are so have a chat whilst you are there and try not to worry, you wont be able to sort it out unless you know what it is :wink:
     
  8. lanzlady

    lanzlady · Well-Known Member

    Messages:
    56
    Likes Received:
    0
    Trophy Points:
    26


    Thanks DazG I will do :)
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook